Longitudinal Association of Poor Sleep Quality With Chemotherapy-Induced Nausea and Vomiting in Patients With Breast Cancer. Psychosomatic medicine Jung, D., Lee, K., Kim, W., Lee, J., Kim, T., Im, S., Lee, K., Spiegel, D., Hahm, B. 2016; 78 (8): 959-965


Risk factors for chemotherapy-induced nausea and vomiting (CINV) include older age, female sex, alcohol consumption, and a history of motion sickness. Although gastrointestinal symptoms are found to be related with sleep and mood in other conditions, little is known about their effects on CINV.This prospective observational study recruited patients with early-stage breast cancer who had recovered from surgery before receiving a first cycle of anthracycline and cyclophosphamide-based chemotherapy. Candidate factors associated with CINV were assessed before chemotherapy by using the following: the Pittsburgh Sleep Quality Index, the Insomnia Severity Index, the Epworth Sleepiness Scale, and the Hospital Anxiety and Depression Scale. Chemotherapy-induced nausea (CIN) and chemotherapy-induced vomiting (CIV) were defined according to a numeric rating scale (0-10) as follows: =3, nausea; =1, vomiting.Between February 2012 and May 2014, data were collected from 198 patients. Chemotherapy-induced nausea occurred in 35.4% of patients, and CIV occurred in 31.3%. Chemotherapy-induced nausea was significantly associated with poor sleep quality (odds ratio [OR], 2.48; 95% confidence interval [CI], 1.13-5.46; p = 0.024) and pretreatment nausea (OR, 4.81; 95% CI, 1.84-12.62; p = 0.001). Likewise, CIV was significantly associated with poor sleep quality (OR, 2.64; 95% CI, 1.21-5.78; p = 0.015) and pretreatment nausea (OR, 3.07; 95% CI, 1.23-7.66; p = 0.016).Poor sleep quality increases risk of CINV in patients with breast cancer. Sleep problems should be assessed and considered in the management of CINV.

View details for PubMedID 27428859